New York, 2024

Hail and Damaging Winds in New York, June 23, 2024

June 23, 2024 · NWS BGM · 4 events in 4 counties and zones

A quasi-stationary front, combined with moist air overrunning, it led to showers and thunderstorms during the early morning hours near the Mohawk Valley. One storm became severe producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A quasi-stationary front, combined with moist air overrunning, it led to showers and thunderstorms during the early morning hours near the Mohawk Valley. One storm became severe producing large hail. Later in the morning into the afternoon and early evening, thunderstorms developed along and ahead of a shortwave trough and surface cold front. A few of the storms became severe producing damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 22, 6:39 PM EST, 7 hours 16 minutes earlier.

Area forecast discussion, Jun 22, 6:39 PM EST, 7 hours 16 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
739 PM EDT Sat Jun 22 2024

.SYNOPSIS...
Hot and humid conditions will continue through the weekend, with
scattered thunderstorms this evening and again on Sunday, as a
cold front sweeps through the area. Some stronger storms may
produce damaging winds, hail and torrential rainfall. Heat and
humidity will subside Monday and Tuesday behind the front.
Showers and thunderstorms look to return on Wednesday.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...

730 PM Update...

As expected scattered severe thunderstorms have developed over
the region as an upper level shortwave pushed into the area this
evening. The environment is very unstable, with SBCAPE values
over 2200 J/Kg and increasing effective layer shear up to 40 kts
on the SPC mesoanalysis. This is leading to supercell composite
indices of 2-4. A few storms are tapping into this favorable
environment, producing destructive wind and hail. This severe
storm activity should begin to wind down by the late evening
hours.

120 PM update...

Showers and thunderstorms are developing across the region with
SPC mesoanalysis showing good amounts of Mixed Layer CAPE above
1500 for much of the area. A surface boundary is dropping south
through CNY with stable air behind the boundary. There will
likely be some additional destabilization north of the boundary
as there is still plenty of time for reheating. With 25 to 35
knots of 0-6 km shear this afternoon, there is a threat for
damaging winds and hail with any of the stronger storms.

Tonight there is a surface low moving through the Great Lakes
region with our area in the warm sector. Stronger boundary layer
winds should limit fog development but some of the deeper river
valleys may still get fog to develop by sunrise. The warm front
may dip a bit south tonight with the I-90 corridor possibly
getting another round of late night and early morning
convection.

Tomorrow will be another hot day but as the surface low moves
east through the NY/CAN border, a cold front will drop through
the region triggering another round of thunderstorms. With the
low to the north, shear will be better tomorrow (30kt to 40kt
0-6 km shear) in the warm sector and the 12Z models were a
little slower with the timing of the front so there would be
more time for destabilization across the Southern Tier and
southward. CNY may still have morning convection that will limit
the amount of sun as well as create cold pools that inhibit
much destabilization. Forecast soundings have similar amounts
of CAPE as we have had the past few days but better turning with
height so all severe threats are possible tomorrow.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A fairly potent mid level disturbance will move southeast into the
area Monday as a cold front continues to push well east of our
region. This will bring a welcome relief from the excessive heat.
However, enough lift and moisture looks present for additional
scattered showers focused with peak heating in the afternoon.
Clouds look to be fairly persistent as well keeping highs just
under 80 for most of the region. Model soundings also show a
fair amount of wind being transported to the surface as well
with gusts of 20 mph possible.

High pressure is then expected to build back into the region by
Tuesday. Potentially chilly start with clearing by Tuesday morning
but highs should rebound into the 80's given plenty of sun. A
muggier night Tuesday night as should already switch to a warm and
moist southwesterly flow.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The next cold front continues to trend faster passing through the
region later Wednesday into early Thursday. Modeled boundary
layer temperatures indicate highs in some areas could hit 90
again. However, some uncertainity is present given clouds and
the likely development of showers and thunderstorms ahead of the
front. Heat index values in portions of central New York could
once again get close to 95.

Any strong to severe thunderstorms Wednesday afternoon
and night will depend on the timing of the front. Currently, 30-40
knots of 0-6KM shear along with 1,000-1,500 J/KG CAPE is modeled.
These values would be enough to allow some thunderstorms to produce
gusty winds. This front looks fairly potent bringing in a refreshing
shot of cooler air Thursday and Friday with highs back down into the
70's and 80's. Yet another cold front Saturday with slightly warmer
temperatures ahead of it.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...

Scattered thunderstorms are across the region this evening,
through around 03z. The storms are impacting the BGM terminal
over the next 1-2 hours. A few thunderstorms may approach SYR
and AVP between now and 03z, but confidence was lower...will
amend tafs if probability of t'storms increases here.

Some fog may develop at ELM and that is dependent on whether or
not there is rain this afternoon at and around the terminal.
Also, mid and high level clouds are more abundant so this looks
to limit fog tonight.

Tomorrow will be another day with showers and thunderstorms
developing. These storms look to be on the stronger side with
strong wind gusts and hail possible starting in the late morning
into early afternoon. Storms will likely be after 18Z so,
included prob30 groups at all taf sites, except AVP.

Outlook...

Sunday evening into Monday Morning...Widespread showers and
thunderstorms Sunday with associated restrictions, mainly to
visibility. Lingering restrictions possible in showers early
Monday.

Monday afternoon through Wednesday...VFR conditions likely.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT Sunday for PAZ038>040-043-044-047-
     048-072.
NY...Heat Advisory until 8 PM EDT this evening for NYZ022-023-025.
     Heat Advisory until 8 PM EDT Sunday for NYZ024-055-056-062.
     Air Quality Alert until 11 PM EDT this evening for NYZ062.
     Air Quality Alert from 11 AM to 11 PM EDT Sunday for NYZ062.

&&

SYNOPSIS...AJG/MJM
NEAR TERM...AJG/MJM
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...AJG/MJM
Hazardous weather outlook, Jun 22, 2:09 PM EST, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
309 PM EDT Sat Jun 22 2024

NYZ024-055-056-062-PAZ038>040-043-044-047-048-072-231915-
Chemung-Tioga-Broome-Sullivan-Bradford-Susquehanna-Northern Wayne-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
309 PM EDT Sat Jun 22 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT SUNDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorms are expected this evening. A few storms may
produce damaging wind gusts and torrential downpours which could lead
to localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

More thunderstorms are expected Sunday afternoon. Some of the storms
could become severe with damaging winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

NYZ022-023-025-231915-
Steuben-Schuyler-Tompkins-
309 PM EDT Sat Jun 22 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorms are expected this evening. A few storms may
produce damaging wind gusts and torrential downpours which could lead
to localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

More thunderstorms are expected Sunday afternoon. Some of the storms
could become severe with damaging winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

NYZ009-015>018-036-037-044>046-057-231915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-Cortland-Chenango-Otsego-Delaware-
309 PM EDT Sat Jun 22 2024

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this evening. A few storms may
produce damaging wind gusts and torrential downpours which could lead
to localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

More thunderstorms are expected Sunday afternoon. Some of the storms
could become severe with damaging winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

In the hours before

Local storm report, Jun 22, 9:56 PM EST, 3 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
1056 PM EDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     Tstm Wnd Dmg     1 WSW Beach Lake        41.59N 75.16W
06/22/2024                   Wayne              PA   911 Call Center

            Tree down on a house, with damage.

&&

MJM
Local storm report, Jun 22, 10:05 PM EST, 3 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
1105 PM EDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     Tstm Wnd Dmg     2 NNW Colchester        42.19N 75.10W
06/22/2024                   Delaware           NY   911 Call Center

            Tree and wires down on road.

&&
Local storm report, Jun 22, 10:28 PM EST, 3 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
1128 PM EDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     Tstm Wnd Dmg     White Lake              41.67N 74.83W
06/22/2024                   Sullivan           NY   911 Call Center

            Tree and wires down on road.

&&
Special weather statement, Jun 23, 12:33 AM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Binghamton NY
133 AM EDT Sun Jun 23 2024

PAZ044-048-072-230600-
Southern Wayne PA-Lackawanna PA-Pike PA-
133 AM EDT Sun Jun 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LACKAWANNA...
SOUTHWESTERN WAYNE AND SOUTHWESTERN PIKE COUNTIES THROUGH 200 AM
EDT...

At 133 AM EDT, Doppler radar was tracking a strong thunderstorm over
Lehigh, or 10 miles north of Mount Pocono, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blooming Grove, Paupack, Sterling, Lehigh, Greentown, Gouldsboro,
Ledgerdale, Pecks Pond, Angels, and Panther.

This includes the following highway exits...
 Interstate 84 between 20 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4125 7513 4123 7551 4130 7553 4143 7512
      4120 7506 4120 7514
TIME...MOT...LOC 0533Z 257DEG 20KT 4126 7543

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MPH
Special weather statement, Jun 23, 1:27 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
227 AM EDT Sun Jun 23 2024

NYZ009-037-230700-
Southern Oneida NY-Northern Oneida NY-
227 AM EDT Sun Jun 23 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ONEIDA COUNTY THROUGH
300 AM EDT...

At 227 AM EDT, Doppler radar was tracking a strong thunderstorm near
Camden, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lee, Camden, Boonville, Forestport, Steuben, Florence, Ava, Remsen,
Alder Creek, and Blossvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4339 7508 4334 7508 4325 7587 4332 7587
      4332 7588 4348 7581 4342 7553 4361 7512
TIME...MOT...LOC 0627Z 251DEG 25KT 4335 7582

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MPH
Special weather statement, Jun 23, 1:36 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
236 AM EDT Sun Jun 23 2024

NYZ009-230700-
Northern Oneida NY-
236 AM EDT Sun Jun 23 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ONEIDA COUNTY
THROUGH 300 AM EDT...

At 234 AM EDT, Doppler radar was tracking a strong thunderstorm over
Camden, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Camden, Florence, Taberg, Point Rock, and Glenmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4342 7554 4330 7548 4329 7572 4328 7572
      4328 7585 4336 7587 4337 7587 4339 7586
      4346 7568
TIME...MOT...LOC 0634Z 251DEG 25KT 4334 7576

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

MPH

The radar

The Ft Drum radar (KTYX), 44 km away, was scanning. The volume nearest the first event began at 06:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Oneida

When
June 23, 1:55 AM EST
Where
Oneida County, 0.85 mi SE of Pt Rock
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.370, -75.540

Thunderstorm Wind, Chemung

When
June 23, 1:49 PM EST
Where
Chemung County, 0.4 mi W of West Elmira
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.081, -76.858

Strong thunderstorm winds knocked down a tree on wires on York Avenue.

Funnel Cloud, Broome

When
June 23, 3:09 PM EST
Where
Broome County, Stella
Reported by
Public
Coordinates
42.120, -75.950

Multiple pictures and video taken of a funnel cloud.

Thunderstorm Wind, Tompkins

When
June 23, 3:43 PM EST
Where
Tompkins County, 0.69 mi N of Caroline Center
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.360, -76.320

Strong thunderstorm winds knocked down a tree near Caroline.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184100, 1184023, 1192811, 1184033.